Driver treated with naloxone after crash at Gonzales and Foul Bay roads

A driver in potentially life-threatening condition was treated with naloxone after a collision that is being investigated as a case of impaired driving.

The two-vehicle crash happened about 4 p.m. Tuesday at the intersection of Gonzales Avenue and Foul Bay Road. Both vehicles were heavily damaged.

article continues below

One driver was uninjured, but the one who received naloxone was initially unconscious. Naloxone, also known as Narcan, reverses the effects of opioids.

Victoria police officers arrived to find the driver being helped by a doctor who happened to be in the area. B.C. Ambulance paramedics noted signs of a possible opioid overdose, and administered the naloxone.

The driver regained consciousness and his condition improved.

Victoria police also carry naloxone and have used it many times, said acting police spokesman Bowen Osoko.

Officers administered naloxone 39 times to 24 people from February 2018 to February 2019, he said. Of those, 22 people recovered.

Osoko said that if naloxone is given to someone who turns out not be overdosing, it doesn’t cause any harm.

He said the Tuesday crash shows that impaired driving can come up at any time, and doesn’t happen just at night.

“We absolutely see that impairment happens at all hours of the day, that’s part of the reason we’re out at all hours of the day,” he said.

Roads in the area were closed for several hours while collision-reconstructionists collected evidence. The initial investigation indicates that one of the vehicles might have been travelling at high speed.

The vehicles involved were a grey 2008 Hyundai Sonata and a green 1993 Honda Accord.

Anyone who was in the neighbourhood and saw a vehicle being driven in an unusual fashion is asked to call Victoria police at 250-995-7654 or Crime Stoppers at 1-800-222-TIPS (8477).

jwbell@timescolonist.com

Read Related Topics

© Copyright Times Colonist

Find out what's happening in your community.

Most Popular